Alert archive / Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 76, NWS Blacksburg, VA

September 27, 2025Charlotte County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 27, 2025, 3:29 AM EDT for Charlotte County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2025, 3:29 AM EDT (07:29 UTC)
Expired
Sep 27, 2025, 8:17 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Charlotte County, VA

The radar

The Raleigh/Durham radar (KRAX), 144 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

967 
WGUS51 KRNK 270729
FFWRNK
VAC037-271330-
/O.NEW.KRNK.FF.W.0076.250927T0729Z-250927T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
329 AM EDT Sat Sep 27 2025

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Central Charlotte County in south central Virginia...

* Until 930 AM EDT Saturday.

* At 329 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 4 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Charlotte Court House...           Drakes Branch...
  Saxe...

This includes the following streams and drainages...
  Bentleys Branch, Gilliam Branch, Ash Camp Creek, Roanoke Creek, 
  Bush Ford Branch, Reeses Creek, Horsepen Creek and Little Horsepen 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3688 7869 3689 7870 3698 7868 3704 7864
      3706 7855 3697 7853 3692 7862

FLASH FLOOD...RADAR INDICATED

$$

16
2 follow-up statements
971 
WGUS71 KRNK 270923
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
523 AM EDT Sat Sep 27 2025

VAC037-271330-
/O.CON.KRNK.FF.W.0076.000000T0000Z-250927T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charlotte VA-
523 AM EDT Sat Sep 27 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM EDT THIS 
MORNING FOR CENTRAL CHARLOTTE COUNTY...

At 523 AM EDT, Doppler radar indicated that heavy rain has exited 
the warned area, leaving only light to moderate rainfall. However, 
rainfall totals of between 3 and 4 inches fell earlier this morning 
in less than a 2 hour period, particularly across the Twittys Creek 
and Roanoke Creek basins. Flash flooding of these creeks may be 
occurring as they both drain toward the Staunton River.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Charlotte Court House...           Drakes Branch...
Saxe...

This includes the following streams and drainages...
  Bentleys Branch, Gilliam Branch, Ash Camp Creek, Roanoke Creek, 
  Bush Ford Branch, Reeses Creek, Horsepen Creek and Little Horsepen 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3688 7869 3689 7870 3698 7868 3704 7864
      3706 7855 3697 7853 3692 7862

FLASH FLOOD...RADAR INDICATED

$$

16
681 
WGUS71 KRNK 271217
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
817 AM EDT Sat Sep 27 2025

VAC037-271227-
/O.CAN.KRNK.FF.W.0076.000000T0000Z-250927T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charlotte VA-
817 AM EDT Sat Sep 27 2025

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CHARLOTTE COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Ponding of water on roads may continue. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 PM EDT for portions of 
north central North Carolina and Virginia.

&&

LAT...LON 3688 7869 3689 7870 3698 7868 3704 7864
      3706 7855 3697 7853 3692 7862

$$

VFJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 7:39 PM EDT, 7 hours 50 minutes earlier.

Area forecast discussion, Sep 26, 7:39 PM EDT, 7 hours 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
739 PM EDT Fri Sep 26 2025

.SYNOPSIS...
A stalled frontal boundary will remain draped across the
Tidewater of Virginia into the Carolinas. This will keep shower
and storm chances around into the weekend with a wave of low
pressure bringing the better rain chances late tonight into
Saturday. Next week, a potential tropical system will move
toward the southeast coast and could bring more rain to our area
during the week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 725 PM EDT Friday...

Key Message:

1) Moderate to heavy showers possible tonight especially
along/east of the Blue Ridge.

Slow moving showers/embedded thunderstorms this evening across
the NC mountains/foothills reaching up into Carroll County, VA.
There is an embedded vort tracking across this area this evening
coinciding with an area of upper divergence.

Convective allowing models start to weaken this area over the
next few hours and ramp up showers/few storms to the east
through midnight. Update forecast reflects this with lesser
thunderstorm chances as cloud cover has kept instability
limited. Still 500-1000 J/kg kept may keep a storm or two around
especially in the southern VA piedmont into NC, with less storm
chances further north.

Precip water values run from 1 to 1.2 inches across southeast WV
into the Alleghanys/southern Shenandoah Valley to 1.5 to 1.8
inches across southside VA into NC. Will have to watch for
training of heavier showers/storms and potential for flooding,
but antecedent conditions are dry so not seeing any signals for
a flood watch.

Previous discussion...

Most of the area is quiet this afternoon, though showers and a
few thunderstorms are beginning to develop in the southern VA
mountains down into NC. This continues through the afternoon
into this evening as a low pressure system develops along a
stalled frontal boundary draped across the Mid-Atlantic into the
Carolinas. This low pressure wave will move north, bringing
widespread showers/storms through the area overnight, with the
best chances along/east of the Blue Ridge. Rainfall will be
heavy, with over an inch expected along the Blue Ridge, and
locally higher amounts in the heaviest convection. Patchy fog
will be possible tomorrow morning, with dreary conditions
persisting for much of the day. The heaviest rainfall moves out
mid-morning, though scattered showers and a few storms will
continue until late afternoon as the disturbance moves off to
the northeast and the stalled front drifts east towards the
coast.

Severe weather is not expected during the period, but flash flooding
will be possible with slow-moving, heavy rainfall. A slight risk for
excessive rainfall is in place across southern VA down into NC
today, and for tomorrow for the eastern Piedmont. A marginal
risk is across the entire area for tonight and again on
Saturday. Isolated flash flooding could occur in urban and low-
lying, flood-prone areas.

Temperatures this afternoon will be slightly above normal, thanks to
some clearing of skies. Highs will be in the 70s for the mountains
with low 80s in the Piedmont. Overnight lows will stay mild, as rain
and clouds move in, mainly in the 60s. On Saturday, highs will be
cooler thanks to the heavy cloud cover, in the 70s area-wide.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 315 PM EDT Friday...

Key Messages:

1) Sunday will be the quietest day of the period.

2) The first impacts from Invest 94L could reach the area late
Monday.

Rain will be clearing out of the area Saturday night, with quieter
weather returning to the region heading into Sunday. The stalled
frontal boundary will be along the East Coast, and drier air will
limit convection Sunday afternoon. Scattered storms will still be
possible, thanks to the upper trough remaining overhead along with
diurnal heating effects. This continues through Sunday night as the
attention turns towards Invest 94L, which is expected to then be a
tropical system and moving towards the Carolina coastlines.

Exact details about Invest 94L are still uncertain, as the system
has yet to develop. Potential tropical moisture, enhanced by 94L,
could be moving into the area on Monday, with heavy rainfall
expected, particularly for our southern Piedmont areas. Monday night
could be the height of heavy rainfall across the area, though recent
model runs suggest 94L may stall off to our south, with the moisture
advection being the largest impact for our area.

Whether the system makes it fully into our area or not, heavy
rainfall is possible late Monday. Rainfall totals of 1-2"+ is
possible east of the Blue Ridge, with locally higher amounts
possible. Flash flooding could occur, as with any tropical system,
and the entire area is in a marginal risk for excessive rainfall.

Temperatures will be near normal Sunday, due to less cloud cover.
Highs will be in the 70s area-wide. Highs Monday will fall a few
degrees, with 60s for the mountains and low 70s elsewhere. Overnight
lows remain mild, in the 50s/60s each morning.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 315 PM EDT Friday...

Key Messages:

1) Low confidence in rainfall potential through midweek.

2) Showers/storms possible through midweek, drier end to the week.

3) Temperatures will be below normal through late week.

By Tuesday, our area could still be seeing impacts from Invest 94L
as it likely stalls over the Carolinas. With the low confidence in
track and strength, it is difficult to forecast how high or low the
impacts will be across the Mid-Atlantic. What there is high
confidence in, is that tropical moisture will advect into the area
at a minimum through midweek, keeping showers/storms possible
Tuesday and Wednesday. Heavy rainfall could occur across parts of
the area, all dependent on the track and strength of 94L. Until the
system has developed, confidence will remain low in the forecast.
For now, PoPs are around 50% on Tuesday, lowering to 20-30%
Wednesday as a strong high pressure from the north blocks the
northward advancement of 94L and begins to clear out the region.

There is also low confidence in the late week forecast, as the
remnants of 94L could linger across the Southeastern US and
potentially move into our area again late week. Models do indicate
that the strong high over the Northeast US will wedge down east of
the Appalachians and keep cooler weather in place. This forecast
could drastically change depending on the track of 94L.

Temperatures will be below normal, with highs in the 60s/70s
midweek, cooling into the 60s area-wide late week. Overnight lows
stay mild Wednesday morning, in the 50s/60s, before dramatically
falling late week into the 40s. Some of the higher elevations may
fall into the 30s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 730 PM EDT Friday...

Expect deteriorating conditions across most terminals later this
evening and especially overnight into Saturday morning. Showers
will also become widespread mainly form ROA/BCB east through the
evening into the overnight while cigs drop to MVFR to IFR and
vsbys also drop at times to the 1 to 4sm range in heavier
downpours.

Thinking limited instability so have no thunder in the tafs at
this time. Will see slow improvement late Saturday morning from
ROA east to LYH/DAN, while BLF improves quicker/sooner to MVFR
then VFR.

Confidence is high for sub-VFR late tonight-Sat morning, but
lower on vsbys and rainfall impacts.

EXTENDED AVIATION OUTLOOK...

Looks like showers lessen Saturday night into Sunday and this
may be the better time for aviation before tropical moisture
potentially brings lower cigs/vsbys and rain early next week.
There is still uncertainty on where this tropical system will
track after Monday, so aviation interests should keep alert to
the forecast along the southeast coast. While confidence is low
in the exact impacts, heavy rainfall will could be possible at
times through midweek, which would cause widespread sub-VFR
flight conditions for all terminals.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JCB/WP
NEAR TERM...JCB/WP
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB/WP
Hazardous weather outlook, Sep 27, 2:52 AM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 AM EDT Sat Sep 27 2025

NCZ004>006-VAZ032>035-043>047-058-059-280700-
Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
252 AM EDT Sat Sep 27 2025

...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

     Flood Watch through Noon today. Areas of excessive rainfall
     possible with potential for flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is potential for heavy rain early next week, but this is
highly dependent on the track and intensity of a tropical system
that is expected to develop in the Western Atlantic this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>044-507-508-280700-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
252 AM EDT Sat Sep 27 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

Localized heavy rain possible today with marginal risk for excessive
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is potential for heavy rain early next week, but this is
highly dependent on the track and intensity of a tropical system
that is expected to develop in the Western Atlantic this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 26, 9:58 PM EDT, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
958 PM EDT Fri Sep 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Flash Flood      1 SSE North Wilkesboro  36.16N 81.14W
09/26/2025                   Wilkes             NC   County Official

            Flash flooding along Main Street, Boone
            Trail Road and U.S. 421 near Winkler Mill
            Road. Multiple cars stalled in water.

&&

WHP
Local storm report, Sep 26, 10:08 PM EDT, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1008 PM EDT Fri Sep 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     Flood            3 SSE Flat Rock         36.46N 80.56W
09/26/2025                   Surry              NC   911 Call Center

            Standing water on Holly Springs Road near US
            52.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:32 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, Patrick3 hr
Sep 26, 11:11 PM EDTAreal Flood AdvisoryRNKCity of Danville105 min
Sep 27, 12:02 AM EDTAreal Flood AdvisoryRNKHenry, Patrick, City of Martinsville4 hr
Sep 27, 12:56 AM EDTFlash Flood WarningRNKCity of Danville4 hr
Sep 27, 1:26 AM EDTFlood WatchRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 8 more10 hr
Sep 27, 2:51 AM EDTAreal Flood AdvisoryRNKCharlotte, Halifax5 hr
Sep 27, 5:09 AM EDTAreal Flood AdvisoryRNKCity of Danville111 min
Sep 27, 3:46 PM EDTSpecial Weather StatementRNKTazewell29 min
Sep 27, 4:16 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr
Sep 27, 4:21 PM EDTSpecial Weather StatementRNKTazewell24 min
Sep 27, 4:56 PM EDTSpecial Weather StatementRNKBland34 min
Sep 27, 5:05 PM EDTAreal Flood AdvisoryRNKTazewell3 hr
Sep 27, 5:18 PM EDTSpecial Weather StatementRNKCity of Galax27 min
Sep 27, 6:09 PM EDTSpecial Weather StatementRNKPulaski36 min
Sep 27, 6:34 PM EDTAreal Flood AdvisoryRNKCarroll, Pulaski, Wythe, City of Radford2 hr
Sep 27, 6:49 PM EDTFlash Flood WarningRNKMontgomery, Pulaski, City of Radford2 hr
Sep 27, 7:04 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford26 min
Sep 27, 7:32 PM EDTSpecial Weather StatementRNKMontgomery28 min
Sep 27, 7:44 PM EDTSpecial Weather StatementRNKFloyd31 min
Sep 27, 7:58 PM EDTSpecial Weather StatementRNKMontgomery32 min

Nearby

Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.